Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 162, NWS Topeka, KS

August 6, 2006Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 6, 2006, 6:52 PM CDT for Coffey County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2006, 6:52 PM CDT (23:52 UTC)
Expired
Aug 6, 2006, 7:15 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Coffey County, KS

The radar

The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:00 PM CDTTSTM WND DMGBurlington, KSDELAYED REPORT. ADDITIONAL REPORTS OF A COUPLE OF TREES DOWNED IN SOUTHWEST BURLINGTON. ALSO REPORTED A SWING SET WAS OVERTURNED. DAMAGE ESTIMATED AROUND 7 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 062353
SVRTOP
KSC031-070015-
/O.NEW.KTOP.SV.W.0162.060806T2352Z-060807T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEY COUNTY IN EAST CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 646 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE            
  THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.      
  THESE WINDS WERE BLOWING STREET SIGNS DOWN. THIS STORM WAS LOCATED 
  NEAR BURLINGTON...OR ABOUT 26 MILES NORTHWEST OF IOLA...MOVING     
  NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON...

STRONG DAMAGING WINDS GREATER THAN 60 MPH WILL OCCUR WITH THIS STORM.
FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3820 9591 3815 9584 3814 9559 3819 9552
      3833 9552 3841 9575

$$
1 follow-up statement
000 
WWUS53 KTOP 070018
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT SUN AUG 6 2006

KSC031-070028-
/O.EXP.KTOP.SV.W.0162.000000T0000Z-060807T0015Z/
COFFEY-
718 PM CDT SUN AUG 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR COFFEY COUNTY HAS EXPIRED...

AT 718 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS 
AROUND 40 MPH WERE STILL POSSIBLE FROM THUNDERSTORMS IN THE AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3820 9591 3815 9584 3814 9559 3819 9552
      3833 9552 3841 9575

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:42 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 6, 3:42 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT SUN AUG 6 2006

.DISCUSSION...

LATEST WATER VAPOR SHOWING SHORTWAVE OVER NORTHEAST CO/NORTHWEST KS
LIFTING NORTHEAST AROUND UPPER RIDGE CENTERED OVER SOUTHEAST KS. SFC
ANALYSIS AND VISIBLE SATELLITE SHOWING PREFRONTAL TROUGH FROM
NORTHCENTRAL KANSAS INTO SOUTHWEST KS WHERE SCATTERED THUNDERSTORMS
HAVE RECENTLY DEVELOPED ACROSS REPUBLIC INTO MARSHALL COUNTIES WITH
MORE ISOLATED THUNDERSTORMS FURTHER SOUTH ACROSS THE HEAT AREAS AT
OR ABOVE 100 DEGREES ACROSS THE REMAINDER OF NORTH CENTRAL KS.
ACTUAL COLD FRONT EXTENDS FROM SOUTHEAST NEBRASKA TO NEAR PREFRONTAL
TROUGH AND SOUTHWEST INTO WESTERN KS WHERE THE STRONGER
THUNDERSTORMS WITH BETTER CONVERGENCE AND LIFT WITHIN BETTER
INSTABILITY EXISTS. SHORTWAVE ADVANCING TOWARDS THIS AREA IS
ENHANCING CONVECTIVE DEVELOPMENT NORTHWARD THROUGH NEBRASKA. THE
SOUTHERN AREA OF CONVECTION MAY WEAKEN ACROSS THE NORTHWEST/NORTHERN
CWA THIS EVENING WHILE CONVECTION FURTHER NORTH PERSISTS...DEVELOPING
AND MCS AND ACCOMPANYING OUTFLOW WHICH MAY DEVELOP MORE CONVECTION
FURTHER SOUTH ACROSS THE REMAINDER OF THE CWA LATE THIS EVENING
AND OVERNIGHT...BUT AT THIS TIME...APPEARS THE HEAVIEST RAINFALL
WILL OCCUR NORTHWARD FROM THE FAR NORTHERN EDGE OF THE CWA INTO
NEBRASKA. WILL TAPER POPS FROM LIKELY NORTHWEST CWA TO SLIGHT
CHANCE EAST CENTRAL. ALTHOUGH SOME CONVECTION IN OTTAWA COUNTY
INTO THE EARLY EVENING...WILL KEEP HEAT ADVISORY GOING THERE AND
EASTWARD ACROSS MUCH OF NORTHEAST AND ALL OF EAST CENTRAL KANSAS
UNTIL EXPIRATION AT 7 PM.

MONDAY...OUTFLOW FRONT/OUTFLOW BOUNDARY COMBINATION WILL PUSH
SOUTHEAST ACROSS THE REMAINDER OF THE SOUTHERN CWA AND SLOW.
CONVECTIVE DEBRIS CLOUDS AND COOLER NORTHEAST WINDS WILL MAKE WAY
FOR COOLER HIGHS IN THE UPPER 80S FAR NORTHERN CWA TO THE UPPER
90S FAR SOUTHERN CWA WHERE A LITTLE MORE SUN AND CLOSE PROXIMITY TO
850 THERMAL AXIS JUST TO THE SOUTH BY MIDDAY. EXPECT LEFTOVER
MORNING CONVECTION MOST LIKELY IN THE NORTHEAST CWA EARLY WITH
REDEVELOPMENT POSSIBLE MOST AREAS IN THE AFTERNOON ESPECIALLY
ALONG AND NORTH OF THE BOUNDARY.

TUESDAY...GFS PUSHES BOUNDARY SOUTH OF THE CWA WHILE THE NAM HOLDS
IT UP ACROSS THE AREA. AS UPPER FLOW GOES WESTERLY...THINK THE NAM MAY
BE MORE ON TRACK HERE. THIS WOULD PUT BOUNDARY IN PLACE WITH
ISENTROPIC LIFT OVER THE TOP DURING THE OVERNIGHT HOURS. WITH LLJ
15-35 KTS AND PW POOLING TO NEARLY 2 INCHES...THIS COULD BRING
SOME LOCALLY HEAVY RAINFALL. HAVE INCREASED POPS 6-12Z AS A
RESULT. MUCH UNCERTAINTY WITH THE FORECAST AS MUCH RIDES ON FINAL
POSITION OF THE BOUNDARY...WHICH WILL BE INFLUENCED BY BOTH LARGE
SCALE PATTERN AND SMALLER SCALE SHORTWAVES AND OUTFLOWS. IN EITHER
CASE IT APPEARS SOME COOLER AIR WILL MAKE ITS WAY SOUTHWARD FOR
TUESDAY DURING THE DAY. HAVE COOLED TEMPS TO NEAR OR JUST BELOW
NORMAL ACROSS THE AREA.

WED/THURS BRINGS A RETURN TO WARMER TEMPERATURES WITH RIDGE AXIS
MOVING OVERHEAD WEDNESDAY THEN A SHIFT TO NORTHWEST FLOW THURSDAY.
AS NEXT SYSTEM APPROACHES THURSDAY AFTERNOON 850MB THERMAL RIDGE
MOVES OVER THE AREA AND WOULD BRING ANOTHER STRONG WARMUP. HAVE
LEFT TEMPS NEAR 100 ON THURS.

FRI/SAT/SUN...ANOTHER SERIES OF SYSTEMS TO ROUND THE TOP OF THE
RIDGE AND BRING SLIGHTLY COOLER AIR MASSES INTO THE STATE. EC IS A
LITTLE STRONGER WITH THE SOUTHERN UPPER RIDGE AND MAY CARRY A
WARMER SOLUTION IN LATTER PERIODS. FOR NOW HAVE GONE WITH NEAR NORMAL
HIGHS AND EASTERLY WINDS. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR
 KSZ021>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Aug 6, 4:26 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT SUN AUG 6 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-072130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
426 PM CDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT ACROSS THE
ENTIRE AREA. SOME THUNDERSTORMS MAY BE SEVERE...MAINLY NORTH OF
INTERSTATE 70. THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM
WILL BE DAMAGING OUTFLOW WINDS.

A HEAT ADVISORY IS IN EFFECT UNTIL 7PM FOR PORTIONS OF NORTHEAST
AND ALL OF EAST CENTRAL KANSAS...GENERALLY ALONG AND SOUTH OF A
MINNEAPOLIS TO HOLTON LINE. HEAT INDICES IN THIS AREA ARE EXPECTED
TO BE IN THE 105 TO 110 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH TONIGHT...MAINLY NORTH OF
INTERSTATE 70.

In the hours before

Special weather statement, Aug 6, 2:13 PM CDT, 4 hours 39 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CDT SUN AUG 6 2006

KSZ010-062000-
MARSHALL-
213 PM CDT SUN AUG 6 2006

THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS NORTHERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND
STRONG WINDS NEAR 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE OKETO...MARIETTA...BREMEN...HERKIMER AND MARYSVILLE.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 6, 2:52 PM CDT, 4 hours before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT SUN AUG 6 2006

KSZ010-062045-
MARSHALL-
252 PM CDT SUN AUG 6 2006

THROUGH 345 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 15
MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING STRONG GUSTY NEAR 50 MPH...SMALL HAIL AND TORRENTIAL
RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
OKETO...BEATTIE...SUMMERFIELD AND AXTELL.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 6, 2:55 PM CDT, 3 hours 57 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT SUN AUG 6 2006

KSZ008-009-062100-
REPUBLIC-WASHINGTON-
255 PM CDT SUN AUG 6 2006

THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING SMALL
HAIL...STRONG GUSTY WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE NARKA...MAHASKA AND
HOLLENBERG.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Aug 6, 3:46 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SUN AUG 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     NARKA                   39.96N 97.43W
08/06/2006  E80 MPH          REPUBLIC           KS   PUBLIC

            AT LEAST ONE TREE DOWN.

&&

EK
Special weather statement, Aug 6, 5:02 PM CDT, 1 hour 50 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT SUN AUG 6 2006

KSZ021-022-062245-
CLAY-RILEY-
502 PM CDT SUN AUG 6 2006

THROUGH 545 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 15 MPH
ACROSS PORTIONS OF CLAY AND RILEY COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH. THE STRONG THUNDERSTORM SHOULD REMAIN OVER
MAINLY RURAL AREAS OF RILEY AND CLAY COUNTIES.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:44 AM CDTHeat AdvisoryTOPAnderson, Clay, Coffey, Dickinson, Douglas, Franklin and 11 more15 hr
Aug 6, 2:59 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington46 min
Aug 6, 3:45 PM CDTSevere Thunderstorm WarningTOPWashington26 min
Aug 6, 6:31 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.